Category : Unforgettable Experience

My Most Unforgettable Experience

A drug error lead near miss critical incident

Dr. Anwar ul Haq, MBBS, MCPS, MS, FCARCSI, MSc (Professionalim in Anaesthesia)

Consultant Anaesthetist, Midland Regional Hospital, Tullamore (Ireland)

Correspondence: Dr. Anwar ul Haq, Consultant Anaesthetist, Midland Regional Hospital, Tullamore (Ireland); E-mail: auhaqmalik@hotmail.com

A few years back, I used to work as a registrar at one of the 300 beded county hospital with 6 beded ICU. The ICU was run by anaesthesia department with the assistance of a multidisciplinary team.  On that day I was on-call registrar and at around 5 AM in the morning, I received a call from the ICU regarding one young 21 years old patient admitted overnight with diabetic ketoacidosis (DKA) who had developed fits. I rushed to the ICU, medical team was already there, and Dizemulus infusion was in progress to control her abnormal fits, which were not truly tonic clonic fits, but looked like struggling. The girl was confused and drowsy, and her SpO2 was depicting a downward trend.  She had no previous history of epilepsy or fits. While I was maintaining airway with a face mask, I spotted one of the peripheral intravenous canula which was half in and half out. On my enquiry from the nursing staff about what was being given through that canula, I was told that inj. insulin was being given via that IV line. I traced the line and noted the label on the syringe in the syringe pump. To my horror, the label read ‘atracurium’ instead of expected ‘insulin’.

I showed this to the nurse looking after that patient, she was quite apprehensive and after checking the syringe, she confirmed to me that in fact the drug was not insulin, but was atracurium and was being infused for the last 2-3 hours at 2-4 ml/hr. I then knew that a drug error has occurred. I asked the medical registrar to stop further treatment for fits. I administered neostigmine and glycopyrrolate to the patient and maintained ventilation via mask, till the girl recovered from those fits like muscular movements, started breathing spontaneously and adequately, recovered full consciousness and reverted back to life and continuous talking. It was a near miss and resulted from a drug error.

Next came the legal and ethical issues connected with this critical incident.  First, how come atracurium filled syringe was attached in place of insulin; and secondly, how to disclose the true nature of this incident to the family members who had been told about her suffering from the fits and probed about the prior history of fits.

Regarding change of syringe, what happened was one of the patient was on atracurium infusion and nusrses prepared these syringes and labeled , checked and signed and put these into the same fridge beside each other but not checked while attaching the syringe. So drug administration error occurred and lead to this near miss critical incident. Regarding disclosure of the incident to the family, the medical registrar, the nursing manager and myself called the family and disclosed the real incident and brought them into confidence and assured them that no harm had been done due to this event. They were well satisfied. An incident report was filled according to the existing hospital protocols after informing the relevant consultants. The incident was also notified to hospital safety committee and risk managers, and it lead to new protocols for drug prescription, drug dispensing and drug administration in ICU.

Eight Irish hospitals or hospital networks provided data from voluntary medication safety incident and near miss reporting programmes for pooled analysis of events occurring between 1st January 2006 and 30th June 2007(1). 6179 reports were received in total (mean 772 per hospital; range 96-1855). A large majority (95%) of reports did not involve any harm to patients. Forty seven percent of reports related to the prescribing stage of the medication use, 40% to the administration stage and 9% to the pharmacy dispensing stage. This is a common error in the hospitals which can be avoided by adopting set protocols by hospital risk management administration.

REFERENCE:

  1. C Kirke, T Delaney, P O’Brien, et al. Medication Safety in Hospitals Netwok ; 2007